New York, 2013

Hail and Lightning Strike in New York, July 19, 2013

July 19, 2013 · NWS OKX · 2 events in 1 county or zone

Multiple thunderstorms formed along the sea breeze boundary across Long Island, with isolated severe mainly over the eastern end of the island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Multiple thunderstorms formed along the sea breeze boundary across Long Island, with isolated severe mainly over the eastern end of the island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 19, 11:43 AM EST, 32 minutes earlier.

Area forecast discussion, Jul 19, 11:43 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1243 PM EDT FRI JUL 19 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL LINGER OVER THE AREA THROUGH
TONIGHT. A PRE-FRONTAL TROUGH MOVES ACROSS THE AREA SATURDAY
AHEAD OF A COLD FRONT...WHICH PUSHES SOUTH THROUGH THE TRI-STATE
SATURDAY NIGHT. HIGH PRESSURE BUILDS OVER THE REGION IN THE WAKE
OF THE COLD FRONT TO START THE WEEK. LOW PRESSURE THEN MOVES INTO
THE NORTHEASTERN UNITED STATES DURING THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME THUNDERSTORMS ARE FIRING UP ALONG A SEA BREEZE ALONG THE
NORTH SHORE OF LONG ISLAND. LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING STRIKES ARE EXPECTED.

A FEW STORMS ARE DEVELOPING OVER ORANGE COUNTY AS WELL.

OTHERWISE...HOT AND HUMID CONDS PERSIST. WITH LITTLE MIXING...SFC
DEWPOINTS ARE A BIT HIGHER THAN FORECAST...AND AS A RESULT...THE
HEAT INDEX WILL BE A BIT HIGHER INTO THE AFTERNOON. THE MAX HEAT
INDEX WILL RANGE FROM 108-111 ACROSS NYC...AND COULD BE UP TO 112
IN PARTS OF NJ. ELSEWHERE...THE HEAT INDEX WILL RANGE FROM 105-109
WHERE THE EXCESSIVE HEAT WARNING IS IN EFFECT...AND FROM 100-104
WHERE THE HEAT ADVISORY IS IN EFFECT.

ISOLATED STORMS ARE POSSIBLE...MAINLY WEST OF THE CITY...THIS
AFTERNOON AND EARLY EVENING.

THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC FACING
BEACHES INTO THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SW FLOW ALOFT TONIGHT...WITH WSW BOUNDARY LAYER FLOW OF 10-20 KT
WITH SOME DOWNSLOPE COMPONENT. ALSO WILL HAVE PERSISTENT NEGATIVE
VORTICITY ADVECTION AT 700 HPA. SO OUTSIDE OF ANY LINGERING EVENING
SHRA/TSTM OVER FAR NW ZONES EARLY IN THE EVENING...IT SHOULD BE
DRY TONIGHT. IT WILL BE YET ANOTHER VERY WARM AND MUGGY
NIGHT...WITH LOWS MAINLY FROM THE MID 70S TO AROUND 80 -
CONSISTENT WITH A BLEND OF MAV/MET GUIDANCE WITH NAM 2-METER
TEMPERATURES.

TWO WEATHER RELATED THREATS ON SATURDAY. THE FIRST IS CONTINUED
HIGH LEVELS OF HEAT AND HUMIDITY. 850 TEMPERATURES ARE FORECAST TO
COOL OFF 1-2C FROM TODAY SO HIGHS SHOULD BE AT LEAST 2-4F
COOLER...PLUS WILL HAVE MORE CLOUD COVER WITH CONVECTIVE DEBRIS
CLOUDS MOVING IN AHEAD OF AN ADVANCING COLD FRONT. THIS THINKING
ALIGNS WELL WITH A BLEND OF MIXING DOWN FORM 850 HPA NEAR THE
COAST AND 875 HPA INLAND...WITH NAM 2-METER TEMPERATURES AND
MAV/MET GUIDANCE...WITH HIGHS MAINLY FROM AROUND 90 TO THE MID
90S - WARMEST THE NYC METRO. THESE TEMPERATURES COUPLED WITH DEWPOINTS
IN THE LOWER 70S WILL LIKELY NECESSITATE HEAT ADVISORIES FOR
NYC/NE NJ AND MOST OF THE REMAINDER OF URBAN/SUBURBAN PARTS OF THE
NYC METRO AREA AS WELL. HOWEVER...WITH AN EXCESSIVE HEAT WARNING
ALREADY UP IN THESE AREAS FOR TODAY...DID NOT WANT TO PROMOTE ANY
CONFUSION BY ISSUING THE HEAT ADVISORY FOR TOMORROW AS WELL.

THE SECOND THREAT FROM LATE SATURDAY MORNING INTO SATURDAY NIGHT
IS THE THREAT OF SEVERE WEATHER ASSOCIATED WITH THE PASSAGE OF A
COLD FRONT AND THE PASSING TO THE NORTH OF A NORTHERN STREAM
SHORTWAVE. THREAT DOES NOT LOOK QUITE AS ROBUST AS IT HAS
PREVIOUSLY...AS CAPE IS NOW ONLY FORECAST TO BE 1500-2500 J/KG AND
SHEAR OF 15-25 KT...WITH BULK RICHARDSON NUMBERS OF 55 OR
HIGHER...SUPPORTING MAINLY PULSE CONVECTION ORIGINATING OVER THE
AREA. HOWEVER STORM MOTION WOULD STILL BRING STORMS FORMING OVER
WESTERN NY DOWN INTO THE TRI- STATE...AND THIS IS AN AREA WHERE
THERE IS MORE SHEAR...SO THERE IS THE POTENTIAL FOR BOWING
SEGMENTS TO FORM THERE AND THEN MOVE INTO THE AREA. AS THE
RESULT...THERE STILL IS THE RISK OF DAMAGING WINDS IF THESE
BOWING SEGMENTS MOVE IN. REFER TO THE HYDROLOGY SECTION OF THE
AFD FOR THE ASSOCIATED HYDROLOGIC THREAT.

HAVE LIKELY POPS FROM NW T SE FROM SATURDAY AFTERNOON INTO
SATURDAY EVENING...TAPERING OFF TO SLIGHT CHANCE THROUGHOUT AFTER
MIDNIGHT...WITH FAR NW AREAS LIKELY GOING DRY.

FOR LOWS SATURDAY NIGHT USED A BLEND OF MAV/MET GUIDANCE WITH NAM
2-METER TEMPERATURES. THESE VALUES SHOULD BE AROUND 5 DEGREES
ABOVE NORMAL...AND SHOULD BE THE LAST MUGGY NIGHT EXPERIENCED FOR
AT LEAST A FEW DAYS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A RETURN TO MORE SEASONABLE WEATHER BY SUNDAY AS THE COLD FRONT
PUSHES THROUGH AND SURFACE HIGH PRESSURE BUILDS IN BEHIND. GENERAL
MODEL AGREEMENT THE COLD FRONT STALLS JUST SOUTH OF THE AREA SUNDAY
INTO THE BEGINNING OF THE COMING WORK WEEK. BROAD UPPER LEVEL
TROUGHING PERSISTS THROUGH SUNDAY AS WELL. MULTIPLE WEAK VORT MAXES
TRAVERSE THE AREA SUNDAY...AND WITH THE FRONT IN THE VICINITY...WILL
KEEP A SLIGHT CHANCE POPS IN THE FORECAST DURING THE DAY...FINALLY
DRYING OUT FOR A SHORT PERIOD SUNDAY NIGHT AS WEAK RIDGING ATTEMPTS
TO BUILD IN BRIEFLY. WITH THE COOLER...DRIER AIR SLOW TO ADVECT IN
THE WAKE OF THE FRONT...PLENTY OF WARM...MOIST AIR REMAINS IN PLACE
DURING THE DAY TO WARRANT THE MENTION OF THUNDER WITH INSTABILITY
VALUES AROUND 500 J/KG.

THE CHANCE FOR PCPN REMAINS IN THE FORECAST FOR THE COMING WEEK WITH A
DEEPENING TROUGH SETTING UP ACROSS THE EASTERN US...BRINGING THROUGH
MULTIPLE SHORTWAVES. A BIT MORE MODEL DIVERGENCE AT THE SURFACE ON
THE HANDLING OF THE COLD FRONT AND THE NEXT DEVELOPING LOW.
FORTUNATELY THE 00Z ECMWF CAME IN MORE IN LINE WITH THE OTHER GLOBAL
MODELS...UNLIKE THE 12Z RUN...INCREASING THE CONFIDENCE A LOW FORMS
AROUND THE DELMARVA REGION MONDAY AND RIDES A NOW NEAR STATIONARY
FRONT TO THE NORTHEAST THROUGH MIDWEEK. ECMWF IS ACTUALLY A TAD MORE
PROGRESSIVE THAN THE GFS/CMC...SO SIDED WITH THE SLIGHTLY SLOWER
SOLUTION. A WEAK COLD FRONT ASSOCIATED WITH THE LOW ALSO PASSES
THROUGH WED. MAINTAINED SLIGHT CHANCE POPS MON...INCREASING TO CHANCE FOR
TUES-THURS...THEN BACK TO SLIGHT CHANCE TO END THE WEEK. GENERALLY
EXPECTING BOTH SHOWERS AND TSTMS...THOUGH AT THIS TIME NOT SEEING
ANYTHING IN THE STRONG TO SEVERE WHELM FOR THE TSTM.

AFTER BEING THE MAIN STORY FOR A WEEK...TEMPS WILL RETURN TO
NEAR NORMAL WITH HIGHS IN THE 80S AND LOWS IN THE 60S TO AROUND 70
IN NYC...AND DEWPOINTS HOVERING MAINLY IN THE MID 60S. SOUTHERLY WINDS
BY THE END OF THE WEEK WILL BEGIN TO ADVECT IN WARMER...MORE MOIST
AIR...THOUGH NO HEAT CONCERNS AT THIS TIME WITH HIGHEST HEAT INDICES
REMAINING NEAR THE ACTUAL HIGH TEMPS EACH DAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR HZ LINGERING AT KGON THROUGH 17Z...OTHERWISE VFR. ALSO...HAZE
ALOFT BEING REPORTED AT KEWR BUT LIKELY TO IMPROVE BY THE AFTERNOON
HOURS. MODERATE TO HIGH CONFIDENCE IN WIND FORECAST. ISOLATED TSTMS
POSSIBLE IN AFTN/EVE. PATCHY MVFR HZ/FG LIKELY OUTSIDE OF NYC
TERMINALS AGAIN TONIGHT.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MODERATE TO HIGH CONFIDENCE IN WIND FORECAST.
OCCASIONAL GUSTS POSSIBLE AFTER 19Z.

KLGA FCSTER COMMENTS: TIMING OF START/END OF GUSTS MAY BE +/- 1-2
HOURS AND MAY BE A FEW KT HIGHER AFT 19Z.

KEWR FCSTER COMMENTS: TIMING OF START/END OF GUSTS MAY BE +/-
1-2 HOURS AND MAY BE A FEW KT HIGHER AFT 19Z.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: TIMING OF START/END OF GUSTS MAY BE +/- 1-2
HOURS AND MAY BE A FEW KT HIGHER AFT 19Z.

KHPN FCSTER COMMENTS: TIMING OF START/END OF GUSTS MAY BE +/- 1-2
HOURS AND MAY BE A FEW KT HIGHER AFT 20Z.

KISP FCSTER COMMENTS: TIMING OF START/END OF GUSTS MAY BE +/- 1-2
HOURS AND MAY BE A FEW KT HIGHER AFT 20Z.

.OUTLOOK FOR 15Z SATURDAY THROUGH TUESDAY...
.SAT...SUB-VFR POSSIBLE IN SHOWERS/TSTMS...MAINLY LATE AFTERNOON AND
EVENING.
.SUN...LINGERING SHRA POSSIBLE WITH SUB-VFR CONDITIONS...MAINLY IN
THE MORNING.
.MON AND TUE...MAINLY VFR.

&&

.MARINE...
SOME THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZE BOUNDARY IN
LONG ISLAND SOUND THIS AFTERNOON. EXPECT FREQUENT LIGHTNING
STRIKES AND LOCALLY HEAVY RAIN.

OTHERWISE...INCREASING SW FLOW AHEAD OF A COLD FRONT...AND
PERSISTENT S SWELL WILL BRING SEAS TO SCA LEVELS ON THE COASTAL
OCEAN WATERS FROM TONIGHT THROUGH AT LEAST SATURDAY NIGHT. THERE
IS THE LIKELIHOOD OF OCCASIONAL GUSTS TO 25 KT THIS AFTERNOON OVER
THE COASTAL OCEAN WATERS AND FREQUENT GUSTS TO 25 KT TONIGHT. AS A
RESULT HAVE EXTENDED THE SCA FROM TONIGHT THROUGH SATURDAY OVER
THE COASTAL OCEAN WATERS.

OVER THE REMAINDER OF THE WATERS...WINDS SHOULD REMAIN 15-20 KT
OR LESS...WITH MAYBE SOME OCCASIONAL GUSTS TO 25 KT THIS AFTERNOON
AND TONIGHT NEAR SHORE. SEAS SHOULD BE 2 FT OR LESS THROUGH
SATURDAY NIGHT.

GENERALLY A LIGHT FLOW OVER ALL THE WATERS THROUGH THE COMING WEEK
KEEP WIND GUSTS BELOW 20 KTS. SEAS ON SUNDAY WILL REMAIN AROUND 5 FT
ON THE EASTERN OCEAN WATERS...BUT EXPECTING AS THE HIGH SETS UP OVER
THE REGION FOR SEAS TO DROP BELOW SCA CRITERIA BY MONDAY. SEAS THEN
STAY MAINLY SUB-SCA FOR THE WEEK...WITH A CHANCE OF 5 FT SEAS AGAIN
ON THE OCEAN FOR A PERIOD TUES IF THE EASTERLY FLOW PERSISTS LONG
ENOUGH.

&&

.HYDROLOGY...
IT SHOULD MAINLY BE DRY THROUGH TONIGHT...THOUGH AN ISOLD
SHRA/TSTM OVER FAR NW PORTIONS OF THE TRI-STATE LATE THIS
AFTERNOON/EARLY THIS EVENING CANNOT BE COMPLETELY RULED OUT.

THERE IS POTENTIAL FOR 1/4 TO 2/3 OF AN INCH OF BASIN AVERAGE
RAINFALL WITH THE COLD FRONT PASSAGE SATURDAY/SATURDAY
NIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IF THESE LOCALLY
HIGHER AMOUNTS ARE REALIZED...MINOR FLOODING OF MAINLY URBAN AND
POOR DRAINAGE IS POSSIBLE.

NO SIGNIFICANT PRECIPITATION IS EXPECTED THROUGH THE UPCOMING WEEK.

&&

.CLIMATE...
RECORD MAXIMUM MINIMUM TEMPERATURES FOR JULY 19TH
SITE   RECORD   YEAR    FORECAST LOW
NYC    81       1878        82
BDR    77       2008        80
ISP    76       2008        78
LGA    81       2008        84
JFK    77       1982        81
EWR    80       1982        82

RECORD MAXIMUM TEMPERATURES FOR JULY 19TH
SITE   RECORD   YEAR    FORECAST HIGH
NYC    102      1977	    99
BDR    96       1991        96
ISP    92       1999        96
LGA    99       1977        101
JFK    97       1963        96
EWR    100      1999*       102

*ALSO OCCURRED IN PREVIOUS YEARS

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CTZ008-011-012.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     CTZ005>007-009-010.
NY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ079-081.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NYZ067>075-078-080-176>179.
NJ...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ002-
     004-006-103>108.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     SATURDAY FOR ANZ350-353-355.

&&

SYNOPSIS...MALOIT/SEARS
NEAR TERM...MPS
SHORT TERM...MALOIT
LONG TERM...SEARS
AVIATION...24
MARINE...MALOIT/SEARS
HYDROLOGY...MALOIT
CLIMATE...
Hazardous weather outlook, Jul 19, 3:24 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
424 AM EDT FRI JUL 19 2013

NYZ072>075-176-178-200830-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
424 AM EDT FRI JUL 19 2013

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A VERY SMALL CHANCE OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED SATURDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-011-012-NYZ079-081-200830-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
424 AM EDT FRI JUL 19 2013

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A VERY SMALL CHANCE OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED SATURDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-009-010-NJZ002-004-006-103>108-NYZ067>071-078-080-177-179-
200830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU-
424 AM EDT FRI JUL 19 2013

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SMALL CHANCE OF SEVERE THUNDERSTORMS FROM LATE SATURDAY
MORNING INTO SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED SATURDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-200830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
424 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A VERY SMALL CHANCE OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED SATURDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Special weather statement, Jul 19, 11:39 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1239 PM EDT FRI JUL 19 2013

NYZ079-191730-
NORTHEAST SUFFOLK-
1239 PM EDT FRI JUL 19 2013

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKY POINT TO WADING
RIVER TO CALVERTON TO RIVERHEAD...MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4103 7228 4103 7243 4100 7245 4097 7262
      4092 7281 4094 7288 4096 7288 4097 7286
      4097 7274 4099 7271 4099 7263 4104 7254
      4103 7236 4104 7227

DSW
Special weather statement, Jul 19, 11:43 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1243 PM EDT FRI JUL 19 2013

NYZ078-079-191730-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-
1243 PM EDT FRI JUL 19 2013

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOUNT SINAI...OR NEAR PORT JEFFERSON...AND
MOVING NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4104 7246 4082 7302 4082 7305 4096 7317
      4098 7312 4097 7306 4097 7274 4099 7271
      4099 7263 4106 7249 4106 7247

DSW

The radar

The Brookhaven radar (KOKX), 16 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Suffolk

When
July 19, 12:15 PM EST
Where
Suffolk County, 0.32 mi SE of Mt Sinai
Injuries
0 direct, 12 indirect
Reported by
Broadcast Media
Coordinates
40.947, -73.016

A house caught on fire due to a lightning strike. Firefighters reported the roof had collapsed by the time of arrival. A dozen firefighters had to be treated for heat exhaustion fighting the fire.

Hail, Suffolk

When
July 19, 1:00 PM EST
Where
Suffolk County, 1.58 mi S of Mt Sinai
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.927, -73.018

Penny to quarter size hail was reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468610, 468609.